Document Detail


Cutaneous drug eruption induced by antihistamines.
MedLine Citation:
PMID:  25394293     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
Topical application of antihistamines commonly leads to sensitization for patients, but systemic administration of antihistamines rarely induces allergic hypersensitivity, which is mainly linked to phenothiazine-derived and piperazine-derived compounds. We report a 70-year-old woman whose medical history included lichen planus, and who was referred by the dermatology department of our hospital for suspected allergy to corticosteroids. The reason for referral was that on the fourth day of treatment with prednisone and hydroxyzine, the patient presented a bilateral highly pruritic palmar erythema that evolved to a generalized morbilliform rash with subsequent complete desquamation. At a later time, she took cetirizine for a cold, and developed palmar erythema and desquamation. Skin tests (prick and intradermal tests) were performed with steroids, and patch tests (read after 48 and 96 h) with corticosteroids and antihistamines. Controlled oral challenge tests were performed with prednisone and with an alternative antihistamine. Skin tests were negative for all corticosteroids. Patch tests were negative for all corticosteroids, but the antihistamine test was positive for hydroxyzine. Oral challenge with prednisone and dexchlorpheniramine was negative. The patient was diagnosed with cutaneous drug eruption from hydroxyzine and cetirizine. We consider it is important to assess every patient whose skin condition worsens after treatment with antihistamines, especially hydroxyzine, because it is known that antihistamines are often not recognised as the culprit in cases of cutaneous eruption.
Authors:
M Viñas; M J Castillo; N Hernández; M Ibero
Related Documents :
17826463 - Reliability of a new instrument for measuring plantarflexor muscle strength.
16755663 - Accuracy and dispersal of subacromial and glenohumeral injections in cadavers.
8510943 - Reliability of high- and low-contrast letter charts.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Clinical and experimental dermatology     Volume:  39     ISSN:  1365-2230     ISO Abbreviation:  Clin. Exp. Dermatol.     Publication Date:  2014 Dec 
Date Detail:
Created Date:  2014-11-14     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  7606847     Medline TA:  Clin Exp Dermatol     Country:  England    
Other Details:
Languages:  eng     Pagination:  918-20     Citation Subset:  IM    
Copyright Information:
© 2014 British Association of Dermatologists.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Essential regional nerve blocks for the dermatologist: Part 2.
Next Document:  Force Production Asymmetry in Male and Female Athletes of Differing Strength Levels.